Improper Prescribing Common at Hospital Discharge of Seniors

This article originally appeared here.
Share this content:
Improper Prescribing Common at Hospital Discharge of Seniors
Improper Prescribing Common at Hospital Discharge of Seniors

WEDNESDAY, March 30, 2016 (HealthDay News) -- More than one in three older adults are given at least one potentially inappropriate prescription (PIP) at the time of hospital discharge, according to a study published March 21 in the Journal of Evaluation in Clinical Practice.

Using the BEERS and STOPP (Screening Tool of Older Person's Prescriptions) criteria, Klejda Hudhra Ph.D., from University of Medicine Tirana in Albania, and colleagues retrospectively identified PIPs among 319 patients (aged ≥60 years) discharged from cardiology and internal medicine departments during 2013.

The researchers found that the median number of drugs prescribed was 7.8. Using both criteria (STOPP version 1), PIPs prevalence at hospital discharge was 34.5 percent. Use of STOPP version 2 found 63.0 percent of patients had at least one PIP (total of 312 PIPs). Aspirin, spironolactone, benzodiazepines, digoxin, and methyldopa were the drugs most frequently involved in PIPs. There was a significant positive correlation between the number of prescribed drugs and PIP occurrence. Patients discharged from internal medicine had higher odds of PIP (P < 0.005).

"The high frequency of PIPs suggests the urgent need for interventions to reduce them," the authors write.

Abstract
Full Text

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Trending Activities

All Professions

Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

WPSI Recommends Annual Urinary Incontinence Screening

WPSI Recommends Annual Urinary Incontinence Screening

Due to limited evidence, other experts urge caution in implementing guideline for women

Young, Growing Athletes at High Risk for ACL Injuries

Young, Growing Athletes at High Risk for ACL ...

Athletic teams should provide program that includes muscle strengthening, proper technique training

Side Effects of Biologics for Rheumatic Dz May Up Anxiety

Side Effects of Biologics for Rheumatic Dz May ...

Common patient concerns are risks of cancer and tuberculosis activation

is free, fast, and customized just for you!




Already a member?

Sign In Now »